MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C2860
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/03/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2019-00166, 3005168196-2019-00167.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using ruby coils, a velocity delivery microcatheter (velocity), and a lantern delivery microcatheter (lantern).During the procedure, the physician placed a non-penumbra catheter within the patient and then attempted to advance the lantern out of the tip of the catheter using a guidewire.However, the physician reported that the lantern felt ¿sticky¿ and was unable to advance more than 3 cm outside the tip of the catheter.Therefore, the lantern was removed.The physician then attempted to place a velocity using the catheter, however, the velocity also felt ¿sticky¿ and was unable to advance more than 3 cm outside the tip of the catheter.Therefore, the velocity was removed.The physician then was able to place a non-penumbra microcatheter in the target aneurysm, despite experiencing extreme difficulty advancing.However, the physician felt resistance and was unable to advance a ruby coil more than 30 cm within the microcatheter.The physician noticed the microcatheter was "accordioned" where it entered the catheter and therefore attempted to straighten out the system.However, the physician was still unable to advance the ruby coil through the damaged microcatheter.Therefore, the embolization procedure was aborted.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 5.0, 7.0, 48.0, and 126.0 cm from the proximal end.The embolization coil was intact with its pusher assembly and the pull wire was advanced distal to the distal detachment tip (ddt).Conclusions: evaluation of the returned lantern revealed that the catheter shaft was kinked.During the functional test, the lantern was advanced through both returned non-penumbra glide catheters and of the distal tip.Based on the location of the kink, this damage was likely incidental to the reported complaint; therefore, the root cause of the kink could not be determined.Further evaluation revealed that coating was present on the catheter shaft of the returned lantern.Evaluation of the returned velocity revealed no visible damage.Further evaluation of the returned velocity revealed that coating was present on the catheter shaft of the returned velocity.During the functional test, the velocity was advanced through both returned non-penumbra glide catheters and of the distal tip.The root cause of the reported stickiness and unable to advance through the non-penumbra glide catheters for the lantern and velocity could not be determined.The reported tortuous anatomy may have contributed to the difficulty experienced during the procedure.Evaluation of the returned ruby coil revealed that the pusher assembly was kinked.Further evaluation of the returned ruby coil revealed that the pull wire was advanced beyond the ddt.During the functional test, the ruby coil was advanced through a demonstration microcatheter and out of the distal tip without an issue.The reported complaint states no allegation against the ruby coil and during the procedure was used through a damaged non-penumbra microcatheter.The damages on the returned device were likely incidental to the reported complaint and may have occurred during packaging or use within a damaged microcatheter.Evaluation the two non-penumbra glide catheters revealed that these devices were compatible with returned lantern and velocity.During the functional test, the lantern and velocity were advanced through the non-penumbra glide catheters and out of the distal tip without an issue.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2019-00167, 2.3005168196-2019-00168 h3 other text : placeholder.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8294348
Report Number3005168196-2019-00168
Device Sequence Number1587679
Product Code HCG
UDI-Device Identifier00814548019314
UDI-Public00814548019314
Combination Product (Y/N)Y
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/03/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2026
Device Catalogue NumberRBY2C2860
Device Lot NumberF82141
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/23/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/03/2019
Supplement Date Received by Manufacturer07/31/2019
Initial Report FDA Received Date01/31/2019
Supplement Report FDA Received Date08/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age59 YR
Date Report Sent to FDA01/01/2005